Acute Colchicine-induced Neuromyopathy in a Patient Treated with Atorvastatin and Clarithromycin

  • José M. Olmos-Martínez Gastroenterology and Hepatology Department, Hospital Universitario Marqués de Valdecilla-IDIVAL, Universidad de Cantabria, Santander, Spain
  • Helena Molina Department of Internal Medicine, Hospital Universitario Marqués de Valdecilla-IDIVAL, Universidad de Cantabria, Santander, Spain
  • Cristina Salas Department of Internal Medicine, Hospital Universitario Marqués de Valdecilla-IDIVAL, Universidad de Cantabria, Santander, Spain
  • José M. Olmos Department of Internal Medicine, Hospital Universitario Marqués de Valdecilla-IDIVAL, Universidad de Cantabria, Santander, Spain
  • José L. Hernández Department of Internal Medicine, Hospital Universitario Marqués de Valdecilla-IDIVAL, Universidad de Cantabria, Santander, Spain

Keywords

Colchicine, neuromyopathy, atorvastatin, clarithromycin

Abstract

Neuromyopathy is a rare side effect of chronic colchicine therapy, especially without renal impairment. Drugs interacting with colchicine metabolism through CYP3A4 can accelerate accumulation and toxicity. We describe a case of an interaction between atorvastatin, clarithromycin and colchicine resulting in acute neuromyopathy.

References

  • Kuncl RW, Duncan G, Watson D, Alderson K, Rogawski MA, Peper M. Colchicine myopathy and neuropathy. N Engl J Med 1987;316:1562–1568.

  • Wilbur K, Makowsky M. Colchicine myotoxicity: case reports and literature review. Pharmacotherapy 2004;24:1784–1792.

  • Ghosh PS, Emslie-Smith AM, Dimberg EL. Colchicine-induced myoneuropathy mimicking polyradiculoneuropathy. J Clin Neurosci 2014;21:331–332.

  • Van der Velden W, Huussen J, Ter Laak H, de Sévaux R. Colchicine-induced neuromyopathy in a patient with chronic renal failure: the role of clarithromycin. Neth J Med 2008;66:204–206.

  • Goh IW, How CH, Tavintharan S. Cytochrome P450 drug interactions with statin therapy. Singapore Med J 2013;54:131–135.

  • Kuncl RW, Cornblath DR, Avila O, et al. Electrodiagnosis of human colchicine myoneuropathy. Muscle Nerve 1989;12:360-364.

  • Mor A, Wortmann RL, Mitnick HJ, et al. Drugs causing muscle disease. Rheum Dis Clin North Am 2011;37:219-231.

  • McKinnell J, Tayek JA. Short term treatment with clarithromycin resulting in colchicine-induced rhabdomyolysis. J Clin Rheumatol 2009;15: 303-305.
  • Published: 2019-03-18

    Issue: Vol 6 No 3 (view)

    Section: Articles

    How to cite:
    Olmos-Martínez, J., Molina, H., Salas, C., Olmos, J., & Hernández, J. (2019). Acute Colchicine-induced Neuromyopathy in a Patient Treated with Atorvastatin and Clarithromycin. European Journal of Case Reports in Internal Medicine, 6(3). https://doi.org/https://doi.org/10.12890/2019_001066